Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 42, NWS Pittsburgh, PA

June 14, 2021Monongalia County, Preston County, West Virginia; Fayette County, Greene County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 14, 2021, 5:18 PM EDT for Monongalia County, Preston County, West Virginia; Fayette County, Greene County, Pennsylvania. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2021, 5:18 PM EDT (21:18 UTC)
Expired
Jun 14, 2021, 5:45 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, PA, Greene County, PA, Monongalia County, WV, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 82 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:20 PM EDTHAIL 1Carmichaels, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 11:46 AM EDTSevere Thunderstorm WatchSPC6 hr
Jun 14, 4:52 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WUUS51 KPBZ 142118
SVRPBZ
PAC051-059-WVC061-077-142145-
/O.NEW.KPBZ.SV.W.0042.210614T2118Z-210614T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
518 PM EDT Mon Jun 14 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Greene County in southwestern Pennsylvania...
  Southwestern Fayette County in southwestern Pennsylvania...
  Northeastern Monongalia County in northern West Virginia...
  North central Preston County in northeastern West Virginia...

* Until 545 PM EDT.

* At 518 PM EDT, a severe thunderstorm was located over Fairdale, or
  12 miles east of Waynesburg, moving southeast at 35 mph.

  HAZARD...Wind gusts to 60 mph.

  SOURCE...Radar.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Morgantown...                     Uniontown...
  Masontown...                      Farmington...
  Fairdale...                       Point Marion...
  Brookhaven...                     Fairchance...
  Isabella...                       Smithfield...
  Nemacolin...                      Bobtown...

This includes Interstate 68 in West Virginia between mile markers 7
and 13.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3990 8008 3995 7995 3980 7956 3961 7988
TIME...MOT...LOC 2118Z 306DEG 29KT 3986 7996 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
547 
WWUS51 KPBZ 142136
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
536 PM EDT Mon Jun 14 2021

PAC051-059-WVC061-077-142145-
/O.CON.KPBZ.SV.W.0042.000000T0000Z-210614T2145Z/
Greene PA-Fayette PA-Monongalia WV-Preston WV-
536 PM EDT Mon Jun 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN GREENE...SOUTHWESTERN FAYETTE...NORTHEASTERN
MONONGALIA AND NORTH CENTRAL PRESTON COUNTIES...

At 535 PM EDT, a severe thunderstorm was located near Point Marion,
or 9 miles southwest of Uniontown, moving southeast at 35 mph.

HAZARD...Wind gusts to 60 mph and quarter-size hail.

SOURCE...Radar.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Farmington...                     Point Marion...
Brookhaven...                     Fairchance...
Smithfield...                     Greensboro...
Cheat Lake...                     

This includes Interstate 68 in West Virginia between mile markers 8
and 13.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3981 7995 3989 7980 3980 7956 3961 7988
TIME...MOT...LOC 2135Z 306DEG 29KT 3978 7981 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:34 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 14, 12:34 PM EDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1234 PM EDT Mon Jun 14 2021

.SYNOPSIS...
Thunderstorms, some strong to severe, are expected again today as a
cold front sinks across the area. Another crossing disturbance will
maintain lower shower and thunderstorm chances Tuesday. High pressure
will then provide dry and cooler weather for Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Events are moving a couple hours more quickly than previous
anticipated. A Severe Thunderstorm Watch has already been issued for
most of the CWA. Storms are already firing ahead of a mid-level
shortwave, which will dig from the Great Lakes to the Central
Appalachians tonight. This will be preceded by a weak surface
boundary, sinking from north to south, where storms are already
firing.

While instability is less than yesterday due to warm air aloft
hindering lapse rates, there is still 1000-1500 J/kg of MLCAPE to
work with. In combination with 50-60 knots of 0-6km shear and dry
mid-level air, there is still plenty of potential from damaging wind
gusts from either isolated cells producing downbursts, or from storms
congealing into a line/QLCS with time. Hail is expected to be a
lesser threat from what few isolated cells there are. The overall
tornado threat is low, outside of an eventual isolated threat from
balanced/slightly shear dominant areas of any eventual QLCS.

PoPs were constructed to follow convection south, but they may need
to be sped up slightly in any future updates. Expect most of the
activity to slide south and east of the region between 00Z and 02Z
this evening, with a generally quiet overnight period expected with
the loss of instability and the passage of the front. A slightly
cooler Tuesday morning is expected.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Another shortwave rotating through the main northeast CONUS trough
will fire off a few showers and thunderstorms on Tuesday. Coverage
will be more sporadic with less upper support, and severe weather is
not expected as instability and shear will be more subdued.

Activity will end Tuesday evening as the shortwave departs. Surface
high pressure digging into the Great Lakes will then spread its
influence over our area, bringing dry and cooler weather through
Wednesday night. Low temperatures in the 40s will make a return
appearance.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Dry weather will continue through at least Thursday night as the high
remains in control. The next shortwave trough is then expected to
advance from the Upper Midwest, with shower and thunderstorm chances
returning late Friday and into Saturday as it approaches and crosses
the region. Low, shortwave-dependent shower chances will then
continue into Monday, with seasonable temperatures overall.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
VFR is expected throughout much of the day, until a building cu
field this afternoon with thunderstorms that develop nw of BVI around
18z. These storms will generally move sely through the early evening
hours and could result in damaging wind and hail at the surface.
After rain and storms, terminals will struggle to improve with plenty
of moisture lingering.

.Outlook...
Periodic rain chances from passing shortwaves within a developing
eastern U.S. trough may also create intermittent restrictions through
Tuesday. VFR under high pressure is expected mid-week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 14, 4:23 PM EDT, 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
423 PM EDT Mon Jun 14 2021

OHZ058-059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-021-
509>512-152030-
Guernsey-Belmont-Noble-Monroe-Allegheny-Armstrong-Indiana-Washington-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-
423 PM EDT Mon Jun 14 2021

...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-PAZ007>009-013>016-020-WVZ001-513-514-152030-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Beaver-Hancock-Western Tucker-Eastern Tucker-
423 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 14, 4:27 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     GREENSBURG              40.31N  79.54W
06/14/2021                   WESTMORELAND       PA   911 CALL CENTER

            WIRES DOWN ON MIDDLETOWN RD. AND BEAVER RD IN HEMPFIELD
            TWP.

&&

EVENT NUMBER PBZ2101713

FLH
Local storm report, Jun 14, 4:28 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     CARNEGIE                40.41N  80.09W
06/14/2021                   ALLEGHENY          PA   PUBLIC

            MULTIPLE TREES DOWN.

&&

EVENT NUMBER PBZ2101714

RRR
Local storm report, Jun 14, 4:29 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
429 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     CARNEGIE                40.41N  80.09W
06/14/2021                   ALLEGHENY          PA   911 CALL CENTER

            TREE DOWN ON ROOF OF A GARAGE.

&&

EVENT NUMBER PBZ2101715

FLH
Special weather statement, Jun 14, 4:30 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
430 PM EDT Mon Jun 14 2021

OHZ057-058-068-142100-
Guernsey-Noble-Muskingum-
430 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN GUERNSEY...EAST CENTRAL MUSKINGUM AND
NORTHERN NOBLE COUNTIES...

At 430 PM EDT, a strong thunderstorm was located near New Concord, or
7 miles southwest of Cambridge, moving southeast at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Caldwell...                       New Concord...
Byesville...                      Senecaville...
Pleasant City...                  Cumberland...
Belle Valley...                   Sarahsville...
Seneca Lake Park...               Wolf Run State Park...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 168 and 174.
  Interstate 77 in Ohio between mile markers 25 and 41.

LAT...LON 3995 8181 4002 8171 3989 8130 3970 8157
TIME...MOT...LOC 2030Z 300DEG 32KT 3995 8168
Local storm report, Jun 14, 4:40 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     MOUNT PLEASANT          40.18N  80.80W
06/14/2021                   JEFFERSON          OH   911 CALL CENTER

            TREES AND WIRES DOWN AT 243 TURNPIKE RD, 131 SEWICKLEY
            CREEK RD AND 306 DEER FIELD DRIVE.

&&

EVENT NUMBER PBZ2101716

FLH
Special weather statement, Jun 14, 5:06 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
506 PM EDT Mon Jun 14 2021

OHZ058-059-068-069-142130-
Guernsey-Monroe-Noble-Belmont-
506 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTH CENTRAL GUERNSEY...NORTHWESTERN MONROE...
SOUTHWESTERN BELMONT AND NORTHEASTERN NOBLE COUNTIES...

At 506 PM EDT, a strong thunderstorm was located 12 miles southwest
of Barnesville, moving east at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Woodsfield...                     Senecaville...
Summerfield...                    Lewisville...
Jerusalem...                      Wilson...
Somerton...                       Stafford...
Batesville...                     Miltonsburg...
Seneca Lake Park...

LAT...LON 3985 8151 3993 8147 3995 8137 3988 8103
      3968 8121
TIME...MOT...LOC 2106Z 289DEG 24KT 3986 8134

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:54 PM EDTSpecial Weather StatementPBZHancock36 min
Jun 14, 2:54 PM EDTSpecial Weather StatementPBZBrooke36 min
Jun 14, 3:01 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock29 min
Jun 14, 5:40 PM EDTSpecial Weather StatementPBZMarshall50 min
Jun 14, 5:41 PM EDTSevere Thunderstorm WarningPBZMonongalia, Preston31 min
Jun 14, 5:45 PM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel30 min
Jun 14, 5:47 PM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel16 min
Jun 14, 6:02 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia28 min
Jun 14, 6:05 PM EDTSpecial Weather StatementPBZWetzel40 min
Jun 14, 6:16 PM EDTSevere Thunderstorm WarningPBZWetzel29 min
Jun 14, 6:20 PM EDTAreal Flood AdvisoryPBZMarion, Monongalia111 min
Jun 14, 6:27 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston33 min
Jun 14, 6:33 PM EDTSpecial Weather StatementPBZMarion27 min
Jun 14, 6:39 PM EDTSevere Thunderstorm WarningPBZMarion, Wetzel22 min
Jun 14, 6:51 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston, Tucker39 min
Jun 14, 7:00 PM EDTFlash Flood WarningPBZMarion72 min
Jun 14, 7:27 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker33 min
Jun 14, 7:58 PM EDTSevere Thunderstorm WarningPBZTucker32 min
Jun 14, 11:13 AM EDTSpecial Weather StatementPBZVenango32 min
Jun 14, 11:17 AM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango28 min
Jun 14, 11:46 AM EDTSpecial Weather StatementPBZButler29 min
Jun 14, 11:48 AM EDTSpecial Weather StatementPBZForest27 min
Jun 14, 12:23 PM EDTSpecial Weather StatementPBZButler37 min
Jun 14, 12:45 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion30 min
Jun 14, 1:17 PM EDTSpecial Weather StatementPBZAllegheny28 min
Jun 14, 2:24 PM EDTSpecial Weather StatementPBZBeaver36 min
Jun 14, 2:28 PM EDTSpecial Weather StatementPBZButler32 min
Jun 14, 2:33 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington27 min
Jun 14, 2:44 PM EDTAreal Flood AdvisoryPBZAllegheny111 min
Jun 14, 2:53 PM EDTSpecial Weather StatementPBZButler37 min
Jun 14, 2:57 PM EDTSpecial Weather StatementPBZAllegheny33 min
Jun 14, 2:59 PM EDTAreal Flood AdvisoryPBZAllegheny, Beaver47 min
Jun 14, 3:03 PM EDTSpecial Weather StatementPBZArmstrong27 min
Jun 14, 3:05 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland25 min
Jun 14, 3:10 PM EDTSpecial Weather StatementPBZBeaver35 min
Jun 14, 3:22 PM EDTSpecial Weather StatementPBZArmstrong, Indiana23 min
Jun 14, 3:26 PM EDTSevere Thunderstorm WarningPBZWashington34 min
Jun 14, 3:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland31 min
Jun 14, 3:40 PM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland91 min
Jun 14, 3:42 PM EDTSevere Thunderstorm WarningPBZIndiana33 min
Jun 14, 3:44 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington106 min
Jun 14, 3:52 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland24 min
Jun 14, 3:55 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland37 min
Jun 14, 4:18 PM EDTSpecial Weather StatementPBZFayette42 min
Jun 14, 4:25 PM EDTSpecial Weather StatementPBZGreene50 min
Jun 14, 4:47 PM EDTSevere Thunderstorm WarningPBZGreene, Washington43 min
Jun 14, 5:19 PM EDTSpecial Weather StatementPBZFayette26 min
Jun 14, 5:42 PM EDTSpecial Weather StatementPBZFayette33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2021Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.